Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Steriod Injection

AnonymousUserAAnonymousUser Posts: 49,671
edited 06/11/2012 - 8:28 AM in Lower Back Pain
Hi I'm a 20 year basketball player and I'm getting a steroid epidural shot in the center of my lower back and im wondering if anyone else has had it before. Does it hurt? Could you move the first day? Did it work and for how long? Can I play a few days after? any ones story is appreciated cause i know nothing about this. Im hearing so many different stories


  • Hello and welcome to S~H :H

    The steroid epidural shot,or ESI's hurt-yeah,but a lot of people get IV's with meds in them first.I didn't,but at the time(first time) I didn't know better or I might have asked (lol).What I did have was an injection with a numbing agent (such as novacaine) proceeded by the ESI.It still hurt-every time,because I've had several,but not so bad that I cried or anything.I tried thinking about other things-like the beach-happy thoughts.Mine were in my neck/hip areas,and I have'nt had any in the lower back-but I'm pretty sure that somebody else will be posting to let you know soon enough.

    Mine were unsuccessful in the neck,but awesome in the hip,and I was able to go about my regular activities the next day-yes,I was able to move and everything right away.

    Sorry,I have no idea if you will be playing ball in a few days.You will have to ask the Dr who administers the ESI,but I would THINK that you could.I don't know the extent of your injury/pain,and of course I'm not qualified to say-but normally one day recovery is what is required.

    Ask the Dr all of your concerns when you are there-preferably before you get the ESI,so that you will be prepared and know exactly what to expect.Good luck to you.
  • Hiya Welcome to Spine Health >:D< yeah they hurt, next time i have them i will request sedation :D You will be fine though, and it will help O:) The other questions you have asked you will have to ask your surgeon :? , as everyone is different :? You may want to just rest and sleep when you get back home :D Sorry i cant be more help :B Keep us posted O:)

    Angie :H
  • im having my first steroid injection next week and im 20 as well. let me know how yours goes. personally im terrified. i get freaked out easily though. my mom has had several and she said its not too bad.
  • I'm 21 and got my first steroid epidural for my lower back last week. Previously, I had two other injections [that didn't work] but they weren't epidurals.

    Yes, the epidural is painful but just ask for the IV. I've used it for all three injections. It makes you feel a little loopy afterwards too so it's kind of fun in a weird way. Yes you can walk the first day.. I walked out of the office [a little wobbly]. But they make you have someone there to drive you home. The shot also made me sore the next few days and it hurt to drive... thank goodness for my roommates. But then again... that could have been from my previous pain and not the shot.

    I don't know if it is helping me 100%. I definitly have noticed some improvement, though. It just depends on what exactly is wrong with you and if the shot is right for that reason. I was able to start my exercises on Monday too so I guess that's good [I was nowhere near able the week before the shot].

    Best of luck!!
  • dilaurodilauro ConnecticutPosts: 9,859
    at Spine-Health

    Spinal Injections
    Ron DiLauro Spine-Health System Administrator
    I am not a medical professional. I comment on personal experiences
    You can email me at: rdilauro@veritashealth.com
  • I had all of these images of horror leading up to it but then when I got there I became more relaxed. I didn't have any IV or sedation of any kind. I actually walked out of there feeling immediate relief of my nerve pain. Unfortunately for me it didn't last long and was only meant to be diagnostic instead of therapeutic. Please follow Ron's advice and check out the site for more specific information. It's usually the fear of the unknown that gets to us. Go in armed with information and you will be much more comfortable about it.
  • I previously had a doctor who offered IV and now have one who gives Ativan beforehand for epidural steroids and most other injections. I had more intensive injections with the first doctor where epi's w/ and w/o steroids were the beginning of five other injections, so for that I agree with IV.

    I do suggest a sedative for the first time since it's a bit nerve-wracking. My first epidurals at 17 scared me to death! After knowing what to expect, it wasn't as bad. Anyhow, the first couple back then didn't help much and I'd later had surgery. I had epidurals before my last surgery and they did help for a couple months at a time. Most doctors will numb the area before injecting the steroids. That's been my case with three different doctors and I hear it often from others. It helps, but you'll still feel the epidural. You're not supposed to do much the day of your injection, and will need a driver with you. Ice packs will help some that day. Even if the steroids work, you'll be sore for a few days and won't fully feel relief for a few days either. BIG NOTE!!! I've heard many people blowing the steroid by overdoing it afterward. Take it easy! :D A friend of mine felt so good afterward, she went bodysurfing. 8} Hard to feel sorry for her after that, come on!

    Not only are there great articles on injections here, but there's also a forum dedicated to them if you want to check out other experiences. I always figure the more reading, the better. Again, while it isn't a fun injection, it is over with fairly fast. Good luck to you.
  • Hi and welcome Jewel.
    I had my first ESI two days ago. Like you I was nervous and was not sure what to expect. The link Ron gave to you is what I read and also watched the video. Very much the same as what my doctor did. The most painful part was getting the IV in my wrist, I did not take any sedation just something in the iv so I did't get dehydrated as I was not allowed to eat or drink that morning till I was finished at noon.
    When he put the stint like piece into my back it did not hurt but when he inserted the different needles and gave me my cortisone, what a weird feeling something moving around you spine area?? I felt a warm feeling kinda gush down the insides of my lower back, and then after he was finished within minutes a nice warm feeling started in my butt and moved down my legs. Then in about 30 minutes I started to feel tingling in those areas. After 2 hours I was able to get up and walk and my legs felt very heavy and I stumbled a bit, I was then allowed to go home with a driver. I had pain in my lower back where the needles went in and today I have noticed a definite improvement in my leg pain. Lets hope it lasts a while. Nothing to the injections though! Good luck with your ESI.
    Nana Shan
  • i have had 4 0r 5 esi no iv,and when i got the shot i could feel it going to my legs and it hurt like hell for a few min.put ice on for 20 min and went home.they haven;t worked for me.
  • Every single person that I've ever talked to or heard from who has had these injections has said that there was some discomfort and pain-with the exeption of those who have had the IV with pain meds in them or were sedated.

    I've had MANY IV's and the ESI's in my hip and neck were much more painful than an IV.Infact,IV's don't bother me at all-mainly because I've had so many,and they are not as invasive as something that is in my neck or my hip joint.

    It's always a good idea to get information from more than one source in my opinion.
  • i had my first steroid injection yesterday and today i am in soooooooo much pain on a scale of 1-10 im a 9 and a half. its so much worse than any pain ive had before and its not just sore. i cant stand for long i cant sit for long ive tried calling my doctor twice today with no return. is this normal???? :(
  • Not from the injection itself.I would say no.I've had many.They are painful when you get the actual injection,but after that only sore/tender-nothing ice didn't help.Well-I take pain medication too though..but even still-I would have noticed a new pain were it anything even close to a 9.

    Of course this is only my opinion & I'm no Dr.I hate saying that....I mean seriously...I think we all know here that I'm no Dr.....lol.
This discussion has been closed.
Sign In or Register to comment.